2 suspected botulism cases caused by contaminated heroin reported in Scotland

An electron micrograph of Clostridium botulinum. | Courtesy of the CDC
The National Health Service (NHS) reported two potential cases of botulism in Scotland Oct. 9 in the U.K.

Onset symptoms began to appear earlier in the month, with one case being identified in the Greater Glasgow area and another in Lanarkshire.

These cases are thought to be linked to contaminated heroin since both individuals admitted to using the drug. Local law enforcement states that approximately 44 people were hospitalized with similar symptoms between Dec. 2014 and June 2015. Of these individuals, 10 died due to complications associated with botulism.

These cases are thought to be wound-related infections, and according to the U.S. Centers for Disease Control and Prevention (CDC), a majority of wound botulism cases are related to contaminated heroin that has been injected.

Symptoms of this kind of infection include paralysis, facial weakness, breathing trouble and difficulties with swallowing and breathing. Typically the respiratory failure associated with the disease is the main factor in fatal cases.

The disease can also be spread as a food borne illness and is considered by the U.S. government to be a potential candidate for biological attacks.

Organizations in this story

International Society for Infectious Diseases 9 Babcock Street Brookline, MA 02446

Get notified the next time we write about International Society for Infectious Diseases!